Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 67, NWS Newport/Morehead City, NC

October 24, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 24, 2017, 10:58 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 10:58 AM EDT (14:58 UTC)
Expired
Oct 24, 2017, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

060 
WHUS42 KMHX 241458
CFWMHX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1058 AM EDT TUE OCT 24 2017

...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK THROUGH 
THIS EVENING...

.SOUTHERLY SWELL COMBINED WITH GUSTY SOUTH WINDS WILL LEAD TO A 
HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK THROUGH THIS
EVENING.

NCZ095-098-103-104-250000-
/O.NEW.KMHX.BH.S.0067.171024T1458Z-171025T0000Z/
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
1058 AM EDT TUE OCT 24 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE BREAK.

* LOCATIONS...ALONG ALL BEACHES.

* TIMING AND TIDES...DANGEROUS RIP CURRENTS ARE MOST PREVALENT A
  FEW HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR AROUND 530 
  PM TODAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK 
DIRECTLY ON THE BEACH. THE MOST COMMON INJURIES WITH STRONG SHORE 
BREAK ARE NECK AND BACK INJURIES, WHICH MOST OFTEN OCCUR WHEN THE 
POWERFUL SURF THROWS A SWIMMER OR SURFER HEAD FIRST INTO THE 
BOTTOM. IT IS EXTREMELY IMPORTANT TO PROTECT YOUR HEAD AND NECK 
WHENEVER YOU ARE IN BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT 
OF YOU AT ALL TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 24, 9:30 AM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Oct 24, 9:30 AM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
930 AM EDT Tue Oct 24 2017

.SYNOPSIS...
A strong cold front will move across the area today and tonight.
High pressure will build over the area Wednesday through
Friday. Another cold front will move across over the weekend.

&&

.NEAR TERM /Rest of Today/...
As of 930 AM Tue...Showers continue to move eastward and are now
confined to the OBX and downeast Carteret. Will continue the
decreasing pop trend through the day today, eventually moving
just off the coast, though by this evening some redeveloping
showers may skirt the OBX again.

Previous discussion...As of 640 AM Tue...Latest sfc analysis
shows 982mb low over the Great Lakes region with attendant cold
front draped through the Mid-Atlantic and the NC coastal plain.
The low becomes vertically stacked today as upper trough deepens
to the west. Slow moving cold front will continue to push
eastward into Eastern NC today, almost stalling along the coast
this afternoon and evening as it becomes parallel to the upper
flow.

Latest radar imagery shows area of showers and isolated
embedded storms this morning, mainly along and east of Highway
17. This line is progged to lift E/NE over the next few hours.
Stronger winds aloft have been able to mix down in showers,
with gusts 40-50 mph...though based on latest obs stronger
gradient winds beginning to diminish along the coast. Periods
of moderate to heavy rain likely for the next few hours with
PWAT values now around 2 inches. Adjusted pops based on latest
radar trends and high res guidance. Precip chances will taper
off from west to east this morning, with best chances along the
immediate coast late this morning and afternoon. Will keep high
chance to likely pops along the Outer Banks today, though may
end up being a little overdone this afternoon and evening.
Latest satellite imagery shows rapid clearing behind this line
of convection over the central part of the state and coastal
plain. Could see some areas of fog develop inland if winds are
able to decouple early this morning, though any fog should lift
shortly after sunrise. Low level thickness values and
diminishing cloud cover support highs in the upper 70s to low
80s again today.

&&

.SHORT TERM /Tonight/...
As of 3 AM Tue...Vert stacked low over the Great Lakes will
weaken and lift northward tonight, as associated slow moving
cold front pushes through Eastern NC. Much cooler and drier air
filters in behind the front as upper trough moves into the
Eastern US. Could still see some isolated to widely scattered
showers along the immediate coast, mainly the Outer Banks.
Lowered pops from previous forecast based on latest high res
guidance, but chance pops may still be a little too high.
Overnight lows dropping to around 50 inland, and upper 50s to
low 60s along the immediate coast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 315 AM Tuesday...One system will exit the area early
Wednesday with cool high pressure providing fall-like weather
through late week. Another system will approach the area
Saturday then bring another round of precipitation Sunday with
cooler air arriving again on Monday.

Wednesday...Some precipitation may linger along the Outer Banks
early in the day before cold front moves offshore by midday
taking the precipitation with it. Dewpoints will tumble into the
40s on Wednesday with high temperatures in the mid to upper 60s
over most areas, except some lower 70s far southern zones.

Wednesday night through Saturday...High pressure will provide a
cooler, drier, more fall-like airmass Wednesday night through
Friday before the airmass moderates on Saturday ahead of an
oncoming cold front and developing surface low moving north from
Florida. Lows will be in the 40s over most of the CWA Thursday
and Friday morning, with 50s to lower 60s Outer Banks. Daytime
highs will be in the comfortable 60s Thursday, warming to the
lower 70s Friday with a few mid 70s possible Saturday. Moisture
starts to stream north in earnest on Saturday, but precipitation
should hold off until Saturday night.

Saturday night through Monday...The medium range models continue
to show an area of low pressure moving north out of Florida in
advance of another fairly strong cold front Saturday night and
Sunday. The GFS in particular is quite wet for Sunday and looks
to be overdone in comparison with other models. However, have
raised PoPs to high chance Saturday night and Sunday to account
for the wetter trend. Most of the instability on Sunday appears
to be offshore, but models have been inconsistent on the
strength of this system, but for now will have thunder just
offshore. Temperatures will be fairly warm for Sunday ahead of
the front, reaching the mid 70s, but another cooler and drier
airmass arrives for Monday with highs in the upper 50s to lower
60s.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Short Term /through tonight/...
As of 640 AM Tue...Pred VFR across the TAF sites this morning.
Could see some brief IFR fog inland this morning, mainly at OAJ
where skies have almost cleared and winds have decoupled. Precip
will continue to taper off from west to east in the next few
hours and will generally remain east of the TAF sites. Skies
will gradually clear late today and tonight, with just some
scattered scu.

Long Term /Wednesday through Saturday/...
As of 325 AM Tuesday...All precipitation should be east of the
TAF sites by Wednesday morning with VFR conditions to prevail.
High pressure will build into the region with cooler drier
weather Thursday and Friday with increasing moisture bringing
scattered lower clouds by Saturday. Could see patchy early
morning fog, especially Thursday and Friday mornings when
radiational cooling conditions will be maximized.

&&

.MARINE...
Short Term /through tonight/...
As of 640 AM Tue...Strong southerly winds and dangerous seas
across the waters this morning. SCA continues for the coastal
waters, sounds, and Alligator River. Latest obs show southerly
winds 15-25 kt with gusts 30-35 kt across the outer waters and
seas 5-11 ft. A cold front, over the NC coastal plain, will
continue to move slowly eastward today pushing through the
waters tonight. Gusty southerly winds will continue most of
today, slowly diminishing late evening and overnight. Could see
seas build up to around 12 ft on the central waters. Winds
become NW 10-15 kt behind the front late tonight, with seas
subsiding to 4-6 ft.

Long Term /Wednesday through Saturday/...
As of 330 AM Tuesday...With strong cool high pressure building
across the region, winds for Wednesday through Thursday should
be N/NW at 10-15 knots with seas generally 3-5 feet. By Friday,
as the high weakens and moves offshore and another system starts
to approach from the south, winds veer to Easterly then become
SE/S by Saturday with seas building to above 6 feet once again
as low pressure starts to approach from Florida and another
strong cold front approaches from the west. Small Craft Advisory
conditions will be likely once again by Saturday afternoon.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for AMZ135.
     Small Craft Advisory until 6 PM EDT this evening for AMZ130-
     131.
     Small Craft Advisory until 6 PM EDT Thursday for AMZ152-154.
     Small Craft Advisory until 8 AM EDT Wednesday for AMZ156.
     Small Craft Advisory until 2 PM EDT Wednesday for AMZ150.
     Small Craft Advisory until 4 AM EDT Wednesday for AMZ158.

&&

SYNOPSIS...JBM/CQD
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...CTC
AVIATION...CTC/CQD
MARINE...CTC/CQD
Hazardous weather outlook, Oct 24, 5:06 AM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
506 AM EDT Tue Oct 24 2017

NCZ029-044>047-079>081-090>094-250915-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
506 AM EDT Tue Oct 24 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-250915-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
506 AM EDT Tue Oct 24 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Showers with isolated thunderstorms will continue along the coast
early this morning. Wind gusts 40 to 50 mph are possible with these
showers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 24, 5:05 AM EDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
505 AM EDT Tue Oct 24 2017

NCZ103-104-241100-
Outer Banks Dare-Outer Banks Hyde-
Including the cities of Kitty Hawk, Nags Head, Manteo, Rodanthe,
Buxton, Hatteras Village, and Ocracoke
505 AM EDT Tue Oct 24 2017

...STRONG GUSTY WINDS LIKELY THROUGH 7 AM ALONG THE OUTER BANKS...

SHOWERS AND SOME RUMBLES OF THUNDER WILL MOVE ALONG THE COAST THIS
MORNING. WIDESPREAD WIND GUSTS 30 TO 40 MPH ARE LIKELY. A FEW
GUSTS TO 50 MPH ARE POSSIBLE IN HEAVIER SHOWERS. IN ADDITION TO
THE WIND, BRIEF LOCALLY HEAVY RAIN IS POSSIBLE AND MAY CAUSE
PONDING OF WATER IN LOW SPOTS.
Special weather statement, Oct 24, 5:12 AM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
512 AM EDT TUE OCT 24 2017

NCZ093>095-241000-
Craven-Pamlico-Carteret-
512 AM EDT TUE OCT 24 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CRAVEN...
CARTERET AND SOUTHEASTERN PAMLICO COUNTIES...

At 512 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Nc Pamlico to near Bettie to 6 miles
south of Fort Macon State Park. Movement was northeast at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Morehead City, Cedar Island, Harkers Island, South River, North
River, Sealevel, Marshallberg, Davis, Smyrna, Merrimon, Straits,
Atlantic, Florence, Otway, Janeiro, Great Neck, Williston,
Whortonsville, Open Grounds Farm and Nc Pamlico.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3456 7671 3475 7670 3508 7681 3525 7644
      3496 7624 3463 7627
TIME...MOT...LOC 0912Z 227DEG 28KT 3503 7668 3481 7657 3460 7667

27
Special weather statement, Oct 24, 5:27 AM EDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
527 AM EDT Tue Oct 24 2017

NCZ045>047-080-081-093>095-241200-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Craven-
Pamlico-Carteret-
Including the cities of Plymouth, Roper, Creswell, Columbia,
Gum Neck, Manns Harbor, Stumpy Point, East Lake, Washington,
Chocowinity, Belhaven, Bath, Aurora, Engelhard, Fairfield,
Ponzer, Scranton, Swanquarter, New Bern, Havelock, Vanceboro,
Cove City, Oriental, Bayboro, Arapahoe, Vandemere, Morehead City,
Beaufort, Newport, Atlantic Beach, and Emerald Isle
527 AM EDT Tue Oct 24 2017

...GUSTY WINDS POSSIBLE THROUGH DAYBREAK...

Heavy showers with a few embedded thunderstorms will move from
southwest to northeast across the eastern portion of eastern North
Carolina through 8 AM. These heavy showers will help produce
strong wind gusts of up to 50 mph. Brief locally heavy rainfall
will also produce ponding of water in low spots.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:26 AM EDTSpecial Marine WarningMHX64 min
Oct 24, 2:26 AM EDTSpecial Weather StatementMHXCraven, Jones, Pitt49 min
Oct 24, 4:19 AM EDTSpecial Marine WarningMHX26 min
Oct 24, 4:30 AM EDTSpecial Weather StatementMHXCarteret45 min
Oct 24, 5:12 AM EDTSpecial Weather StatementMHXCarteret48 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.